Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Tampa Bay, FL

November 11, 20205 counties in Florida

NWS Tampa Bay, FL issued this flash flood warning at Nov 11, 2020, 10:16 PM EST for 5 counties in Florida. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 11, 2020, 10:16 PM EST (03:16 UTC)
Expired
Nov 12, 2020, 1:15 AM EST
In force
3 hr
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Flood severity
None

Counties Hillsborough County, FL, Manatee County, FL, Pasco County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 14 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 11:39 PM ESTFLOOD3 Se Feather Sound, FLHAM RADIO REPORTED FLOODED MOBILE HOME PARK NEAR GANDY BLVD AND BRIGHTON BAY BLVD. WATER IS WAIST DEEP AND RESIDENTS ARE BEING RESCUED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 3.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2020-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2020-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

532 
WGUS52 KTBW 120316
FFWTBW
FLC057-081-101-103-115-120615-
/O.NEW.KTBW.FF.W.0003.201112T0316Z-201112T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tampa Bay Ruskin FL
1016 PM EST Wed Nov 11 2020

The National Weather Service in Tampa Bay Ruskin has issued a

* Flash Flood Warning for...
  Hillsborough County in west central Florida...
  Manatee County in west central Florida...
  Southwestern Pasco County in west central Florida...
  Pinellas County in west central Florida...
  Sarasota County in west central Florida...

* Until 115 AM EST.

* At 1016 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Storm surge is also impacting coastal areas. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by rain bands and storm surge.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Tampa, Clearwater, Largo, Sarasota, Bradenton, Pinellas Park, 
  Temple Terrace, Seminole, New Port Richey, Palmetto, Downtown 
  Saint Petersburg, Saint Petersburg, Fort Desoto Park, Brandon, 
  Fish Hawk, Lutz, Holiday, St. Petersburg, St. Pete Beach and Anna 
  Maria.

Law enforcement, and emergency management has reported multiple high 
water rescues. Incoming storm surge is compounding drainage issues. 
Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2733 8206 2716 8206 2713 8255 2741 8275
      2761 8283 2771 8281 2780 8289 2788 8292
      2832 8279 2831 8245 2791 8218

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...3-5 INCHES IN 3 HOURS 

$$

TBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Nov 11, 9:50 PM EST, 26 minutes earlier.

Area forecast discussion, Nov 11, 9:50 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
950 PM EST Wed Nov 11 2020

.UPDATE...
Will be updating the products soon with the latest tropical
updates. Center of TS Eta is currently about 35 miles offshore of
Clearwater Beach. See LSRs for current conditions.

&&

.AVIATION...
Tropical Storm conditions continue across the TAF sites this
evening. Conditions are starting to improve a bit across the
southern zones, though rain bands will still be moving through and
causing TS gusts for several more hours. The rest of the area will
be seeing the highest winds over the next few hours as ETA passes
by not too far offshore. Rain chances will be diminishing and
conditions gradually improving after 10z. Winds continue to
subside and bases lift through the day tomorrow.

&&

.Prev Discussion... /issued 241 PM EST Wed Nov 11 2020/

..THE THREAT FOR IMPACTS FROM TROPICAL STORM ETA CONTINUE...

DISCUSSION...
Tropical Storm Eta continues to track NNE around 10 mph through the
eastern Gulf of Mexico. The latest position has the storm
approximately 110 NM southwest of the mouth of Tampa bay. Some drier
air has wrapped around Eta on the west side, but rain bands on the
east side of the storm continue to stream over the west coast of
Florida producing some heavy rainfall in some areas. Tropical Storm
force winds in the 40-70 mph range have been reported in surface
observations at many locations and will continue through the morning
hours on Thursday. The latest advisory has Eta making landfall near
Crystal River around 7 AM on Thursday morning as a strong Tropical
Storm. Eta then continues to move rapidly to the northeast over
northern Florida and then into the western Atlantic by early Friday
morning. For additional information on this storm see the latest
advisories being issued by the National Hurricane Center in Miami.

The good news is that high pressure builds in behind Eta starting
Friday bringing clearing conditions to the area for the weekend.
Temperatures will be on the cooler side today through Friday with
extensive cloudiness and rainfall, but will warm up to above average
on Saturday and Sunday. A cold front will push through the area on
Monday, but will be mostly dry as it moves through. A nice cool down
can be expected in the wake of this front starting Tuesday next week
bringing daytime highs into the 70's and overnight lows in the 50's
and 60's.

AVIATION...
Tropical Storm Eta continues to move north along the west coast of
Florida. Showers will continue to stream in from the south through
the day so will hold SHRA at all terminals. Some periods of MVFR/IFR
for low CIGs and VSBY will be possible through the period. Thunder
has been very sparse, so will hold off on mention of TSRA for now.
SE winds around 15-25 knots with gusts around 30-40 knots continue
through 06Z and will then start to gradually decrease and veer to
the southwest through Thursday morning.

MARINE...
Extremely hazardous marine conditions expected through the end of
the week as Tropical Storm Eta moves northward through the eastern
Gulf of Mexico off the west coast of Florida. Tropical Storm force
winds will be possible throughout the eastern Gulf of Mexico. Seas
just west of the mouth of Tampa Bay are already in excess of 11 feet
and will continue to further build over the next 12 hours with seas
building to 15-20 feet later this evening. All mariners should plan
to stay off the waters through the end of the week and continue to
monitor the progress of Tropical Storm Eta during the coming days.
For additional information on this storm see the latest advisories
being issued by the National Hurricane Center in Miami.

FIRE WEATHER...
Tropical Storm Eta continues to move through the eastern Gulf of
Mexico. Scattered showers and high RH values will preclude any red
flag conditions. Robust southeast winds during the next few days
will result in high dispersions for some locations.

&&

.Preliminary Point Temps/PoPs...
TPA  77  82  75  84 / 100  70  40  20
FMY  75  83  73  85 /  80  60  30  30
GIF  75  82  74  85 / 100  80  40  30
SRQ  77  83  75  84 / 100  60  30  20
BKV  74  82  72  84 / 100  80  50  30
SPG  76  81  75  83 / 100  60  40  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for Coastal Charlotte-Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Lee-Coastal
     Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-Inland
     Citrus-Inland Hernando-Inland Hillsborough-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-Polk-
     Sumter.

     High Rip Current Risk through Friday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     Storm Surge Warning for Coastal Charlotte-Coastal Citrus-Coastal
     Hernando-Coastal Hillsborough-Coastal Lee-Coastal Levy-
     Coastal Manatee-Coastal Pasco-Coastal Sarasota-Pinellas.

     Flash Flood Watch through Friday afternoon for Coastal Charlotte-
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Polk-Sumter.

     High Surf Advisory until 1 PM EST Thursday for Coastal Charlotte-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

Gulf waters...Tropical Storm Warning for Charlotte Harbor and Pine Island
     Sound-Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs FL
     out 20 NM-Coastal waters from Tarpon Springs to Suwannee
     River FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION...24/Hubbard

In the hours before

Local storm report, Nov 11, 9:34 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
934 PM EST WED NOV 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TROPICAL STORM   3 E SAINT PETERSBURG    27.77N 82.63W
11/11/2020                   PINELLAS           FL   ASOS

            MAX SUSTAINED WINDS OF 41 MPH WITH GUST OF
            53 MPH AT 828PM AT SPG ASOS.

&&

DJN
Local storm report, Nov 11, 9:36 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
936 PM EST WED NOV 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TROPICAL STORM   BRADENTON               27.49N 82.58W
11/11/2020                   MANATEE            FL   LAW ENFORCEMENT

            BRADENTON POLICE REPORTED VIA SOCIAL MEDIA
            THAT 600 VIRGINIA DRIVE W IS UNDER WATER.

&&

DJN
Local storm report, Nov 11, 9:53 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
953 PM EST WED NOV 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     STORM SURGE      1 SSE GULFPORT          27.74N 82.71W
11/11/2020                   PINELLAS           FL   BROADCAST MEDIA

            BROADCAST MEDIA SHOWS VIDEOS VIA SOCIAL
            MEDIA OF STORM SURGE FLOODING IN GULFPORT.
            WATER APPEARS TO BE KNEE HIGH NEAR THE
            CASINO.

&&

DJN
Local storm report, Nov 11, 10:00 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1000 PM EST WED NOV 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     STORM SURGE      4 NE SAINT PETERSBURG   27.79N 82.63W
11/11/2020                   PINELLAS           FL   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED VIA SOCIAL MEDIA
            WATER OVER THE SEAWALL IN COFFEE POT BAYOU.
            COFFEE POT BLVD IS COMPLETELY FLOODED.

&&

DJN
Local storm report, Nov 11, 10:07 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1007 PM EST WED NOV 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TROPICAL STORM   3 W TARPON SPRINGS      28.15N 82.80W
11/11/2020                   GMZ853             FL   BUOY

            PEAK WIND GUST OF 51 MPH AT BUOY FHPF1 2 W
            TARPON SPRINGS.

&&

DJN
Local storm report, Nov 11, 10:13 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1013 PM EST WED NOV 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     STORM SURGE      2 SSE TAMPA             27.93N 82.47W
11/11/2020                   HILLSBOROUGH       FL   PUBLIC

            VIDEO VIA SOCIAL MEDIA SHOWING SIGNIFICANT
            FLOODING ON BAYSHORE BLVD WITH A VEHICLE
            SUBMERGED. WATER APPEARS TO BE KNEE/WAIST
            DEEP.

&&

DJN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 7:23 PM ESTAreal Flood WarningTBWManatee, Sarasota3 hr
Nov 11, 7:29 PM ESTAreal Flood AdvisoryTBWPinellas3 hr
Nov 11, 8:17 PM ESTRiver Flood WarningTBWHillsborough4 days
Nov 11, 8:41 PM ESTAreal Flood WarningTBWHillsborough, Manatee, Pasco, Pinellas3 hr
Nov 11, 11:49 PM ESTAreal Flood WarningTBWHernando, Hillsborough, Pasco, Polk86 min
Nov 12, 1:15 AM ESTAreal Flood WarningTBWDeSoto, Hardee, Hernando, Hillsborough, Manatee, Pasco and 4 more3 hr
Nov 12, 1:24 AM ESTSmall Craft AdvisoryTBW6 hr
Nov 12, 2:47 AM ESTRiver Flood WarningTBWManatee13 hr
Nov 12, 4:41 AM ESTCoastal Flood AdvisoryTBWCharlotte, Citrus, Hernando, Hillsborough, Lee, Levy and 4 more8 hr

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.